MAUDE Adverse Event Report: ALCON LABORATORIES IRELAND LTD. CLAREON IOL; INTRAOCULAR LENS

ALCON LABORATORIES IRELAND LTD. CLAREON IOL; INTRAOCULAR LENS
Model Number SY60WF
Medical Device Problem Code Defective Component (2292)
Health Effect - Clinical Code Eye Injury (1845)
Type of Reportable Event Serious Injury
Event or Problem Description
A physician reported that during a cataract extraction with intraocular lens (iol) implant procedure, the tip of the haptic was found to be torn while implanting.The surgery was completed by explanting the iol during the initial surgery.The incision was widened with a knife, and sutures were used to close the incision.
 
Additional Manufacturer Narrative
The product was not returned for analysis.The complainant indicates the use of non company as a viscoelastic, which is not qualified for use with associated model.A video was provided.The cataract removal was shown.A company cartridge was brought into view.A cannula was inserted at the loading area.Viscoelastic was added and then ¿topped off¿.There did not appear to be sufficient ophthalmic viscosurgical devices (ovd) added.The unopened lens case was shown with the product information.One haptic could be observed moving after the lens case lid was removed.The lens appeared tilted up.However, no lens or haptic damage was observed when the lens was removed from the case with forceps.The lens was loaded incorrectly.The lens was inserted into the loading area and was then rotated sideways with forceps.This incorrectly placed the lens with the haptic orientation side to side instead of front to back.The lens and cartridge were brought back into view inserted into a monarch iii blue handpiece.Ovd was observed to the start of the cartridge wing area.The cartridge should be filled to the start of the nozzle entry.The lens was advanced intermittently with the plunger from the loading area.Due to the incorrect loading of the lens, the haptics were not correctly positioned.As the haptics are folded side to side, there is no leading or trailing haptic.The left haptic was incorrectly extended back with the tip at trailing optic edge.The cartridge tip was inserted just at the edge of the incision.The left haptic was intact at this point.The lens was advanced and it appeared that the plunger overrode the trailing optic edge and the incorrectly placed haptic tip.As the lens was delivered the haptic tip was observed to be broken.The broken tip was on the anterior surface of optic.Viscoelastic was added on top of the broken haptic tip.The tip was shifted toward the incision with a metal instrument.More ovd was added and the broken tip was removed with forceps.The incision was widened with a knife.The lens was shifted with a what appeared to be a cannula.The lens was then cut across the center and pulled out through the incision.Another company cartridge was brought into view.Ovd was only added at the loading area (inadequate).Another unopened lens case was shown with the product information.No issues were observed when the lens case was opened.The lens was picked up with forceps.The lens was inserted and again shifted to the side, initially.After some difficulty, the lens was correctly loaded by placing the trailing haptic onto the anterior optic surface.The haptics were correctly aligned front to back.The cartridge and lens were bought back into view inserted into a company handpiece.The lens was advanced with the plunger from the loading area.The lens was folded correctly.The second lens was delivered with no damage observed.Sutures were used to close the incision.Irrigation/aspiration was done and the lens was positioned.The video ends.Based on review of the provided video, the haptic damage occurred due to a failure to follow the instruction for use (ifu).The lens was loaded incorrectly and unqualified viscoelastic was used.The lens was inserted into the loading area and was then rotated sideways with forceps.This incorrectly placed the lens with the haptic orientation side to side instead of front to back.The left haptic was incorrectly extended back with the tip at trailing optic edge.As the lens was advanced, it appeared that the plunger overrode the trailing optic edge and the incorrectly placed haptic tip.As the lens was delivered the haptic tip was observed to be broken.The broken tip was on the anterior surface of optic.The ifu instructs: the lens should be inserted until the optic is a little more than half-way inside the cartridge.Use the holding forceps to gently push down on the lens, verifying that the lens is on the bottom surface of the cartridge.Using holding forceps, take the trailing haptic, and gently fold the haptic onto the anterior side of the optic.Slowly grip or push the optic edge to position the lens as far into the cartridge as the forceps will permit, while ensuring the lens remains on the bottom surface of the cartridge and the trailing haptic remains on the optic.Failure to follow these steps may cause the lens to advance incorrectly causing delivery issues and/or damage.The complainant also states the use of non-qualified viscoelastic.The use of an unqualified combination may cause damage to the iol and potential complications during the implantation process.Based on the results from the product history record, the products met release criteria.The manufacturer internal reference number is: (b)(4).

Brand Name
CLAREON IOL
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI  00000
Manufacturer (Section G)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI   00000
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key16642150
Report Number9612169-2023-00247
Device Sequence Number12097286
Product Code HQL
UDI-Device Identifier00380652251266
UDI-Public00380652251266
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P190018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2024
Device Model NumberSY60WF
Device Lot Number21288874
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/01/2023
Initial Report FDA Received Date03/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MONARCH III INJECTOR; MONARCH III CARTRIDGE D; OPEGAN-HI; UNSPECIFIED KNIFE
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown